Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 85, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Jul 1, 2017, 1:38 PM EDT for Lycoming County, Sullivan County, Pennsylvania. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 1, 2017, 1:38 PM EDT (17:38 UTC)
- Expired
- Jul 1, 2017, 2:45 PM EDT
- In force
- 67 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Lycoming County, PA, Sullivan County, PA
The radar
The Binghamton radar (KBGM), 110 km from the middle of the area, began a volume at 17:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 1, 1:34 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 5.6 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 106 J/kg
- Mixed-layer CIN
- -37 J/kg
- Mixed-layer LCL
- 681 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 68 m²/s²
- 0-3 km storm-relative helicity
- 138 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted.
138
WUUS51 KCTP 011738
SVRCTP
PAC081-113-011845-
/O.NEW.KCTP.SV.W.0085.170701T1738Z-170701T1845Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service State College PA
138 PM EDT SAT JUL 1 2017
The National Weather Service in State College PA has issued a
* Severe Thunderstorm Warning for...
East central Lycoming County in north central Pennsylvania...
Central Sullivan County in north central Pennsylvania...
* Until 245 PM EDT
* At 138 PM EDT, a severe thunderstorm was located near Barbours,
moving east at 15 mph.
HAZARD...70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Kettle Creek Gorge, Muncy Valley, Barbours, Laporte, Eagles Mere,
Picture Rocks and Forksville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4126 7684 4137 7689 4154 7645 4133 7636
TIME...MOT...LOC 1738Z 257DEG 13KT 4133 7680
TORNADO...POSSIBLE
HAIL...<.75IN
WIND...70MPH
$$
CeruWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 11:09 AM EDT, 2 hours 29 minutes earlier.
Area forecast discussion, Jul 1, 11:09 AM EDT, 2 hours 29 minutes before
Area Forecast Discussion National Weather Service State College PA 1109 AM EDT Sat Jul 1 2017 .SYNOPSIS... A cold front will move through the region late today bringing break in the humidity for the second half of the weekend into early next week. Summertime heat and humidity will return later in the week. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... A lot of clouds across eastern areas, but south central PA just starting to get some heating. Band of showers and storms just ready to move into far western areas. Adjusted grids some. No change in slight risk area. Best chance will be to the east, where dewpoints are higher, if clearing can occur. Overall the front is trending a little faster than in recent days. Some heavy rain across the northwest yesterday and overnight, but expect the main action to be further east, and like yesterday, showers and storms are moving along at about 25 mph, so not seeing a need for any flood products at this point. Earlier discussion below. Greater upper forcing should arrive later today - right in time with the heating, but it could arrive a little early to make a maximum impact. Still, CAPEs in the 1500-2000 range in the afternoon west and central and very early evening in the east will mean a loaded powder keg. Triggers in the form of the weak cold/dry front and a lee side trough will help fire up numerous TSRA. Again, it could start early in the day with the main forcing not far away in ern OH at 3 AM. SPC MRGL risk covers the far NW and a SLGT risk covers the rest of the area. Trend is for a mixed-mode of storms ranging from multi-cell clusters to a few lead supercells. This is a good bet as we have already seen one spinning storm across Elk County overnight. LCLs will be relatively low and the NAM progs EHIs to go above 2 units in the eastern half of the area in mid-day. This will be a very busy day if we can get the promised CAPEs. Dewpoints are already in the u60s and l70s over the east and sky clear for the most part there and into the morning. It could be dry over the west by noon or 2 pm at the latest. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SUNDAY/... Made some minor changes to the grids. Tried to cut POPS back some. Earlier discussion below. The front moves through and clears out the storms around sunset or a little earlier. Just an isolated shower of two could pop up in the evening under the upper trough as it swings into PA from the NW. Otherwise, it looks dry and dewpoints should dip back to around 60F by morning in the NW but they may hang in the m-u60s all night in the lower Susq - especially if no clearing/drying can occur before sun set there. Thinking is that there should be just enough time between the rain there and sunset to allow for some drying and keep away widespread dense fog. Patchy fog - esp in the rural valleys is possible, though. Sunday looks cooler than normal in the NW. But, it should be just a little warmer than normal in the SE thanks to a light downslope and a good amount of sunshine there. Can't rule out an aftn SHRA/TSRA in the north or the Laurels under the colder air aloft. && .LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/... Main change so far today was to go with mainly dry conditions for late Sunday. Earlier discussion below. Not a lot of change from recent days. Made a few changes, but left as much of the period Sunday into early Wednesday on the dry side. Still looks wet at times later Wed into Thursday. The big thing is the EC last night went toward other guidance with more of an upper lvl trough by the end of next week. Thus a risk of showers and storms next Friday. Prior to this, looking at more typical summer weather than we have seen so far this season. Temperatures will be close to normal for the period and dewpoints higher than what we have seen this season for the most part. && .AVIATION /15Z SATURDAY THROUGH WEDNESDAY/... Still some low clouds to the west, and a lot of clouds to the east. Will continue to update TAFS as needed. Earlier discussion below. Diurnal heating should result in lifting MVFR cigs to VFR by afternoon. Scattered to numerous Tstorms are expected during the afternoon-early evening and will likely produce brief sub-VFR restrictions and strong surface wind gusts especially over the eastern 1/2 of the airspace. Model guidance suggests residual low level moisture ascending the western high terrain via weak upslope flow should result in a period of low ceilings at KBFD/KJST early Sunday morning. .OUTLOOK... Sun...AM low cigs possible BFD/JST. Otherwise VFR. Mon...Isold PM Tstorm impacts possible southern 1/2 airspace. Tue...Isold PM Tstorm impacts possible southwest 1/3 airspace. Wed...Isold PM Tstorm impacts possible. && .CTP WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Dangelo NEAR TERM...Dangelo/Martin SHORT TERM...Dangelo/Martin LONG TERM...Martin AVIATION...Martin/Steinbugl
Hazardous weather outlook, Jul 1, 4:57 AM EDT, 8 hours 41 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service State College PA 457 AM EDT Sat Jul 1 2017 PAZ005-006-010-011-037-020900- McKean-Potter-Elk-Cameron-Tioga- 457 AM EDT Sat Jul 1 2017 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and Tonight. Severe thunderstorms with damaging winds 60 mph or greater and large hail exceeding 1 inch in diameter are possible during the afternoon and evening. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ004-020900- Warren- 457 AM EDT Sat Jul 1 2017 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and Tonight. Isolated strong to severe thunderstorms with gusty winds and hail are possible early this afternoon. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ012-017>019-024>028-033>036-041-042-045-046-049>053-056>059- 063>066-020900- Northern Clinton-Clearfield-Northern Centre-Southern Centre-Cambria- Blair-Huntingdon-Mifflin-Juniata-Somerset-Bedford-Fulton-Franklin- Northern Lycoming-Sullivan-Southern Clinton-Southern Lycoming-Union- Snyder-Montour-Northumberland-Columbia-Perry-Dauphin-Schuylkill- Lebanon-Cumberland-Adams-York-Lancaster- 457 AM EDT Sat Jul 1 2017 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and Tonight. Severe thunderstorms with damaging winds 60 mph or greater and large hail exceeding 1 inch in diameter are possible during the afternoon and evening. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Strong to severe thunderstorms with gusty winds and hail are possible Monday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather.
In the hours before
Local storm report, Jul 1, 10:09 AM EDT, 3 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1009 AM EDT SAT JUL 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0255 AM TSTM WND DMG 3 NE SAINT MARYS 41.46N 78.52W
07/01/2017 ELK PA 911 CALL CENTER
TREES AND WIRES DOWN NEAR THE INTERSECTION OF WEST
CREEK ROAD AND LITTLE BEAR RUN ROAD.
&&
EVENT NUMBER CTP1701265
EVANEGOSpecial weather statement, Jul 1, 12:08 PM EDT, 1 hour 30 minutes before
Special Weather Statement
National Weather Service State College PA
1208 PM EDT SAT JUL 1 2017
PAZ019-026-011645-
Huntingdon PA-Southern Centre PA-
1208 PM EDT SAT JUL 1 2017
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF HUNTINGDON AND SOUTHERN
CENTRE COUNTIES UNTIL 1245 PM EDT...
At 1207 PM EDT, Doppler radar indicated a strong thunderstorm near
Stormstown, moving northeast at 25 mph.
Winds in excess of 40 mph are possible.
Locations impacted include...
Bellefonte, State College, Port Matilda, Whipple Dam State Park,
Ramblewood, Pine Grove Mills, Houserville, Milesburg, Boalsburg,
Pleasant Gap, Lemont, Park Forest Village, Centre Hall, Rock Springs,
Stormstown, Julian, Seven Mountains, Warriors Mark, Unionville and
Tussey Mountain Ski Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4073 7813 4074 7812 4075 7814 4078 7816
4098 7776 4076 7761 4073 7768 4072 7768
4070 7770 4069 7770 4061 7806
TIME...MOT...LOC 1607Z 246DEG 16KT 4073 7802
MartinSpecial weather statement, Jul 1, 12:51 PM EDT, 47 minutes before
Special Weather Statement
National Weather Service State College PA
1251 PM EDT SAT JUL 1 2017
PAZ019-026-027-011715-
Huntingdon PA-Mifflin PA-Southern Centre PA-
1251 PM EDT SAT JUL 1 2017
...STRONG THUNDERSTORMS WILL AFFECT PARTS OF HUNTINGDON...MIFFLIN...
AND SOUTHERN CENTRE COUNTIES UNTIL 115 PM EDT...
At 1250 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from near Port Matilda to near Whipple Dam State Park
to near Raystown Dam. Movement was northeast at 40 mph.
Winds in excess of 40 mph are possible.
Locations impacted include...
State College, Bellefonte, Huntingdon, Lewistown, Port Matilda,
Whipple Dam State Park, Zion, Pine Grove Mills, Houserville,
Raystown Dam, Milesburg, Reedsville, Pleasant Gap, Park Forest
Village, Centre Hall, Stormstown, Strodes Mills, Spring Mills and
Mcalevys Fort.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4100 7768 4081 7752 4050 7764 4040 7809
4061 7801 4080 7807
TIME...MOT...LOC 1650Z 241DEG 34KT 4082 7800 4065 7794 4041 7810
EvanegoSpecial weather statement, Jul 1, 1:15 PM EDT, 23 minutes before
Special Weather Statement
National Weather Service State College PA
115 PM EDT SAT JUL 1 2017
PAZ019-026>028-049-050-011745-
Union PA-Juniata PA-Huntingdon PA-Mifflin PA-Snyder PA-
Southern Centre PA-
115 PM EDT SAT JUL 1 2017
...STRONG THUNDERSTORMS WILL AFFECT PARTS OF UNION...JUNIATA...
HUNTINGDON...MIFFLIN...SNYDER...AND SOUTHERN CENTRE COUNTIES UNTIL
145 PM EDT...
At 114 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from Houserville to near Reedsville to near
Allensville. Movement was northeast at 40 mph.
Pea size hail and wind gusts up to 50 mph are possible.
Locations impacted include...
Lewistown, State College, Yeagertown, Coburn, Alfarata, Madisonburg,
Rebersburg, Weikert, Reedsville, Millheim, Juniata Terrace,
Snyder-Middleswart State Park, Centre Hall, Strodes Mills, McClure,
Spring Mills, Reeds Gap State Park, Highland Park, Mcalevys Fort and
Potters Mills.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4039 7789 4061 7784 4081 7785 4098 7745
4099 7734 4078 7721 4052 7740
TIME...MOT...LOC 1714Z 247DEG 35KT 4083 7780 4067 7765 4048 7781
EvanegoThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 30, 11:34 PM EDT | Areal Flood Advisory | CTP | Warren | 3 hr |
| Jul 1, 12:58 AM EDT | Areal Flood Advisory | CTP | McKean, Warren | 2 hr |
| Jul 1, 2:02 AM EDT | Special Weather Statement | CTP | Elk | 43 min |
| Jul 1, 2:22 AM EDT | Severe Thunderstorm Warning | CTP | Elk | 38 min |
| Jul 1, 2:59 AM EDT | Special Weather Statement | CTP | Cameron | 46 min |
| Jul 1, 5:15 AM EDT | Areal Flood Advisory | CTP | Warren | 3 hr |
| Jul 1, 6:10 AM EDT | Areal Flood Advisory | CTP | Elk, McKean | 3 hr |
| Jul 1, 12:08 PM EDT | Special Weather Statement | CTP | Centre | 37 min |
| Jul 1, 12:51 PM EDT | Special Weather Statement | CTP | Centre, Mifflin | 24 min |
| Jul 1, 1:15 PM EDT | Special Weather Statement | CTP | Juniata, Mifflin | 30 min |
| Jul 1, 1:24 PM EDT | Severe Thunderstorm Warning | CTP | Centre, Juniata, Mifflin, Perry, Snyder, Union | 81 min |
| Jul 1, 2:07 PM EDT | Special Weather Statement | CTP | Cumberland, Perry | 38 min |
| Jul 1, 2:12 PM EDT | Special Weather Statement | CTP | Adams | 33 min |
| Jul 1, 2:22 PM EDT | Areal Flood Advisory | CTP | Lycoming, Sullivan | 3 hr |
| Jul 1, 2:24 PM EDT | Special Weather Statement | CTP | Northumberland | 36 min |
| Jul 1, 2:42 PM EDT | Severe Thunderstorm Warning | CTP | Dauphin, Lebanon | 33 min |
| Jul 1, 3:14 PM EDT | Special Weather Statement | CTP | Lancaster, Lebanon, York | 61 min |
| Jul 1, 3:18 PM EDT | Special Weather Statement | CTP | Schuylkill | 27 min |
| Jul 1, 4:10 PM EDT | Areal Flood Advisory | CTP | Lancaster, York | 3 hr |
| Jul 1, 4:21 PM EDT | Special Weather Statement | CTP | Lancaster | 9 min |
| Jul 1, 7:46 PM EDT | Special Weather Statement | CTP | McKean | 14 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.